Reducing risk of overdose with midazolam injection in adults: an evaluation of change in clinical practice to improve patient safety in England

Flood, C., Matthew, L., Marsh, R., Patel, B., Mansaray, M. & Lamont, T. (2014). Reducing risk of overdose with midazolam injection in adults: an evaluation of change in clinical practice to improve patient safety in England. Journal of Evaluation in Clinical Practice, doi: 10.1111/jep.12228

[img]
Preview
PDF - Accepted Version
Download (495kB) | Preview

Abstract

Rationale aims and objectives. This study sought to evaluate potential reductions in risk associated with
midazolam injection, a sedating medication, following a United Kingdom National Patient Safety Alert. This
alert, ‘Reducing risk of overdose with midazolam injection in adults’, was sent to all National Health Service organisations as a Rapid Response Report detailing actions services should take to minimise risks.

Method. To evaluate any potential changes arising from this alert, a number of data sources were explored
including reported incidents to a national reporting system for health care error, clinician survey and audit
data, pharmaceutical purchasing patterns and feedback from NHS managers.

Results. Prior to the Rapid Response Report, 498 incidents were received by the National Patient Safety
Agency including 3 deaths. Post implementation of the Rapid Response Report (June 2009), no incidents
resulting in death or severe harm had been received. All organisations reported having completed the Rapid
Response Report actions. Purchase and use of risk-prone, high-strength sedating midazolam by health care
organisations decreased significantly as did the increased use of safer, lower strength doses (as recommended in the Rapid Response Report).

Conclusions. Organisations can achieve safer medication practices, better knowledge, awareness and
implementation of national safer practice recommendations. Risks from inadvertent overdose of midazolam
injection was reduced post implementation of national recommendations. Ongoing monitoring of this
particular adverse event will be required with a sustained patient safety message to health services to
maintain awareness of the issue and reduction in the number of midazolam related errors.

Item Type: Article
Additional Information: Copyright © 1999-2014 John Wiley & Sons, Inc.
Subjects: R Medicine > RT Nursing
Divisions: School of Health Sciences > Department of Mental Health & Learning Disability
URI: http://openaccess.city.ac.uk/id/eprint/4515

Actions (login required)

View Item View Item

Downloads

Downloads per month over past year

View more statistics